Kentucky, 2015

Flash Flood in Kentucky, June 3, 2015

June 3, 2015 · NWS JKL · 1 event in 1 county or zone

A slow moving thunderstorm produced flash flooding on Robinson Creek in Pike County during the evening of June 3, 2015.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A slow moving thunderstorm produced flash flooding on Robinson Creek in Pike County during the evening of June 3, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 3, 2:09 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jun 3, 2:09 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
309 PM EDT WED JUN 3 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 309 PM EDT WED JUN 3 2015

THE UPPER LEVEL LOW WHICH HAS DOMINATED OUR WEATHER FOR THE PAST
FEW DAYS CONTINUES TO DRIFT SOUTH...AND WAS LOCATED OVER THE
WESTERN TIP OF NORTH CAROLINA EARLY THIS AFTERNOON. THERE IS GOOD
MODEL AGREEMENT THAT THE LOW WILL BEGIN TO DRIFT EAST AND SHOULD
BE OVER THE EASTERN PART OF NORTH CAROLINA BY 12Z FRIDAY. AS THE
LOW DRIFTS AWAY UPPER LEVEL RIDGING WILL NUDGE NORTHEAST FROM THE
SOUTHERN PLAINS INTO THE OH VALLEY.

IN THE VERY NEAR TERM A FEW SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING.
WITH THE LOW WELL TO OUR SOUTH SHOWER MOVEMENT WILL BE FROM THE
SOUTHEAST OR EAST FOR THE REMAINDER OF THE DAY. WITH THE LOSS OF
DAYTIME HEATING THE SHOWER THREAT WILL END TONIGHT.

ON THURSDAY...WITH THE LOW CONTINUING TO DRIFT ONLY VERY SLOWLY
TO THE SOUTHEAST THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE. WE SHOULD SEE A LITTLE MORE SUNSHINE ON
THURSDAY...ALLOWING FOR WARMER MAXIMUM TEMPERATURES AND INCREASED
INSTABILITY WITH CAPES AROUND 2000 J/KG. BEST CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL AGAIN BE NEAR THE VA BORDER ON THURSDAY. AS
WILL BE THE CASE TODAY...ONCE WE LOSE DAYTIME HEATING ON THURSDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL GRADUALLY END DURING
THE EVENING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 309 PM EDT WED JUN 3 2015

THE MODELS ARE IN GOOD AGREEMENT ALOFT THROUGH AT LEAST THE FIRST
PART OF THE EXTENDED PORTION OF THE FORECAST. EARLY ON...THE
SOUTHEAST TROUGH OPENS UP AND RETREATS TO THE EAST. THIS WILL ALLOW
RIDGING FROM THE PLAINS TO BUILD INTO THE AREA TEMPORARILY...BUT BE
HINDERED BY SHORTWAVE ENERGY DIPPING INTO THE DEEP SOUTH FROM THE
CENTRAL PLAINS INTO THE WEEKEND. THE UPPER RIDGING THAT MANAGES TO
DEVELOP OVER KENTUCKY WILL BE FURTHER IMPACTED BY A STRONGER
NORTHERN STREAM TROUGH LATE IN THE WEEKEND AND INTO THE START OF
NEXT WEEK. THE 00Z ECMWF IS QUICKER AND STRONGER WITH THIS NORTHERN
TROUGH THAN THE 12Z GEM AND GFS. ACCORDINGLY...THE ECMWF HAS MORE OF
AN IMPACT FOR EASTERN KENTUCKY AS ITS TROUGH 5H AXIS AND ENERGY PASS
THROUGH THE STATE BY MIDDAY MONDAY. HOWEVER...THE GFS DOES SHOW SOME
ENERGY RIDING EAST FROM A TROUGH OVER THE WASATCH RANGE AND
POTENTIALLY AFFECTING THE SOUTHERN OHIO VALLEY AT THE END OF THE
WEEKEND...SLIPPING SOUTH THROUGH KENTUCKY DURING THE DAY MONDAY
WHILE ITS NORTHERN TROUGH WOULD NOT AFFECT THE AREA UNTIL LATER
TUESDAY AND INTO WEDNESDAY. BY THAT POINT...THE ECMWF IS
CONCENTRATING ON A TROUGH MOVING OUT OF THE CENTRAL PLAINS. THE
DISAGREEMENT IN THE MODELS LATE IN THE EXTENDED FORECAST LOWER
CONFIDENCE IN ANY PARTICULAR SOLUTION...AS A RESULT HAVE FAVORED A
GENERAL MODEL BLEND FOR THE START OF NEXT WEEK AND THE ECMWF
EARLIER ON.

SENSIBLE WEATHER FOR THE EXTENDED WILL FEATURE WARMER AND MORE
SUMMER LIKE CONDITIONS THAN WE HAVE SEEN THUS FAR THIS WEEK.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND WITH SOME MORE ORGANIZED STORMS A CONCERN LATER SUNDAY AND
MONDAY AS THE NORTHERN STREAM TROUGH APPROACHES. THE OLD ECMWF
PUSHES A COLD FRONT THROUGH EAST KENTUCKY ON MONDAY WITH A DECENT
CHANCE OF CONVECTION BUT DRIER WEATHER TO FOLLOW IN THE FRONT/S WAKE
AS WEAK HIGH PRESSURE MOVES THROUGH...AS EVEN WEDNESDAY IT KEEPS ANY
REDEVELOPMENT AND RETURN FLOW CONVECTION TO OUR WEST. BY CONTRAST
THE GFS WOULD BRING SHOWERS AND THUNDERSTORMS TO THE AREA STARTING
ON FRIDAY AND LINGERING THROUGH MIDDAY SATURDAY BEFORE A LULL SETS
IN AHEAD OF ITS COLD FRONT THAT WOULD NOT ARRIVE UNTIL LATER MONDAY
INTO TUESDAY. THIS PRESSES SOUTH BY WEDNESDAY MORNING MAKING FOR A
DRY REST OF THE DAY. HOWEVER...WITH THE MODEL SOLUTIONS IN QUESTION
HAD TO CARRY SMALL CHANCES THROUGH MUCH OF THE EXTENDED...THOUGH
THERE SHOULD BE PLENTY OF DRY TIMES THROUGH THE MIDDLE OF NEXT
WEEK...TOO. OTHERWISE...A TYPICAL SUMMERTIME DIURNAL CURVE SHOULD
DOMINATE THE POP CHANCES AWAY FROM ANY FRONTAL BOUNDARIES.

THE CR GRID BLEND CAME IN REASONABLY WELL FOR THE UNCERTAIN
SITUATION LATER IN THE PERIOD. HAVE MADE SOME MINOR ADJUSTMENTS TO
THE POP AND SKY FIELDS TOWARD A BLEND OF THE 12Z ECMWF...MORE
SIMILAR TO THE 12 GFS THAN THE 00Z ECMWF...AND THE LATEST GFS. ALSO
TWEAKED LOW TEMPERATURES EACH NIGHT WITH MORE OF A TERRAIN BASED
DIFFERENCE IN THE LOWS IN MIND THAN REPRESENTED BY THE SUPERBLEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 209 PM EDT WED JUN 3 2015

THE UPPER LEVEL LOW WHICH HAS CONTROLLED OUR WEATHER FOR THE PAST
SEVERAL DAYS IS DRIFTING SOUTH...AND IS CURRENTLY OVER THE FAR
WESTERN TIP OF NORTH CAROLINA. THE LOW CLOUDS WHICH HAVE COVERED
EASTERN KY ARE ERODING FROM THE SOUTHEAST TOWARDS THE NORTHWEST WITH
DOWNSLOPING SOUTHEAST WINDS OFF OF THE HIGHER TERRAIN. AS A RESULT
DO EXPECT LOW CLOUDS TO LIFT AND DECREASE IN COVERAGE ESPECIALLY
IN THE SOUTHEAST. IN ALL AREAS EXPECT THE MVFR CEILINGS TO LIFT
TO VFR BY LATE AFTERNOON OR EARLY EVENING. WHERE MORE SUNSHINE HAS
OCCURRED OVER VA AND TN SHOWERS AND THUNDERSTORMS HAVE DEVELOPED.
THE CHANCE OF A THUNDERSTORM AFFECTING A TAF SITE THIS AFTERNOON
IS VERY LOW...WITH THE BEST CHANCES IN THE EAST AND SOUTHEAST.
HAVE INCLUDED VCTS IN THE SJS AND JKL TAFS FOR A COUPLE OF HOURS
THIS AFTERNOON...BUT HAVE LEFT THIS OUT OF THE OTHER TAFS. WITH
BREAKS IN THE CLOUDS DO EXPECT SOME FOG DEVELOPMENT TONIGHT...SO
VFR CONDITIONS ARE EXPECTED TO DECREASE TO MVFR OR IFR LATER
TONIGHT. ONCE THE FOG DISSIPATES THURSDAY MORNING VFR CONDITIONS
WILL PREVAIL ON THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...GREIF
AVIATION...SBH
Hazardous weather outlook, Jun 3, 2:51 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
351 PM EDT WED JUN 3 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
351 PM EDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...MAINLY NEAR THE
VIRGINIA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SBH/GREIF

In the hours before

Special weather statement, Jun 3, 5:55 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
655 PM EDT WED JUN 3 2015

KYZ110-120-032330-
FLOYD-PIKE-
655 PM EDT WED JUN 3 2015

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...PIKE...

AT 654 PM EDT...A STRONG THUNDERSTORM WAS OVER BOLDMAN...OR NEAR
PIKEVILLE...MOVING NORTHWEST AT 15 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...COAL RUN VILLAGE...BOLDMAN...COAL RUN...HONAKER...
OSBORN...BLUE MOON...GRETHEL AND ALUBA.

&&

LAT...LON 3753 8247 3743 8259 3753 8277
TIME...MOT...LOC 2254Z 132DEG 14KT 3753 8260

HAL

The radar

The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pike

When
June 3, 6:10 PM EST to 8:00 PM EST
Where
Pike County, 0.88 mi SW of Robinson Creek to 1.07 mi NNE of Penny
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.390, -82.560

Approximately 6 inches of water was flowing across Robinson Creek Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582701.